Illinois, 2003

Winter Storm in Illinois, January 28, 2003

January 28, 2003 · NWS DVN · 4 events in 4 counties and zones

A strong winter storm tracked across the Mid Mississippi Valley. Following close on it's heels was an arctic cold front.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong winter storm tracked across the Mid Mississippi Valley. Following close on it's heels was an arctic cold front. The precipitation began around mid morning on the 28th. A layer of warm air aloft resulted in sleet and freezing rain at the onset. However, the cold front moved through during the afternoon eroding the warm layer, thus switching the freezing rain and sleet over to snow. Roads became slick and hazardous. Numerous accidents were reported with just a few minor injuries. Snow accumulations ranged from 2 to 5 inches with light ice accumulations of up to 1/8 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 28, 3:55 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Jan 28, 3:55 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CST TUE JAN 28 2003

EVERYTHING STILL COMING TOGETHER FOR MIXED PRECIPITATION EVENT
ACROSS FORECAST AREA TODAY. 00Z SOUNDING SHOWS VERY WARM AIR PACIFIC
AIRMASS ABOVE H9 AFTER STRONG WARM AIR ADVECTION ALOFT OVER THE PAST
24 HOURS. 00Z ANALYSIS SHOWED H85 THERMAL RIDGE EXTENDING NORTHEAST
FROM 4 CORNERS WITH 5 C OVER DVN. FLOW ALOFT WAS NEARLY ZONAL WITH
PLENTY OF MOISTURE SEEN ON WATER VAPOR IMAGERY AND UPSTREAM
SHORTWAVE PUSHING INTO DAKOTAS. THIS WAS ALIGNED WITH ENTRANCE
REGION OF 150KT JET AT H3. THIS WAVE WILL MOVE ALONG TIGHT
BAROCLINIC AXIS ACROSS NORTHERN PLAINS...SENDING IT BACK SOUTH
ACROSS FORECAST AREA TODAY. RESULTING LOW LEVEL FRONTOGENESIS AND
STRONG UVV WILL WRING OUT PRECIPITATION OVER FORECAST AREA BY
AFTERNOON. TIMING AND TYPE OF PRECIPITATION PRIMARY FORECAST
CHALLENGE.

00Z ETA AND GFS HAS COME INTO CLOSER AGREEMENT THAN PREVIOUS RUNS
WITH QPF PLACEMENT CLOSE AND ONLY MINOR DIFFERENCES IN OMEGA FIELDS
AND FOLLOWED BLEND. Q-VECTOR CONVERGENCE...FRONTOGENESIS AND STRONG
UPPER DIVERGENCE ALL COME TOGETHER ACROSS CWFA AROUND 15-18Z.
CRITICAL THICKNESS VALUES INDICATE MAINLY SNOW OVER NORTHERN TIER OF
COUNTIES...PERHAPS STARTING WITH BRIEF PERIOD OF IP OR ZR AT ONSET
BY MID MORNING. FURTHER SOUTH...MODEL SOUNDINGS SUPPORT MIX OF SLEET
AND ZR THIS MORNING ACROSS CENTRAL ZONES CHANGING TO SNOW AS COLD
AIR ADVECTION INCREASES AT H85 WITH BOUNDARY SAGGING SOUTH AND
DYNAMIC PROCESSES COOLING SATURATED LAYER. WHILE SOUTH LOOKS TO BE
ALL RAIN AT ONSET...SURFACE TEMPERATURES WILL BE NEAR OR JUST ABOVE
FREEZING WITH COLD GROUND TEMPERATURES CAUSING SOME ICE ACCUMULATION
EARLY. OVERALL THINKING FROM PREVIOUS PACKAGE NOT MUCH DIFFERENT
EXCEPT FOR LATER ONSET AND FASTER CHANGE OVER TO SNOW IN NORTH. WITH
SIGNIFICANT ICE ACCUMULATION POSSIBLE BEFORE CHANGE OVER IN CENTRAL
AND NORTH WILL KEEP CURRENT ADVISORY GOING WITH SNOW ACCUMULATIONS
IN 1 TO 2 INCH RANGE. SATURATION AND LIFT ON 285K SURFACE SHIFTS TO
SOUTHEAST OUT OF AREA EARLY EVENING AND DO NOT EXPECT ANY ADDITIONAL
SIGNIFICANT SNOWFALL.

ANOTHER H5 SHORTWAVE PUSHES THROUGH FROM NW ON WEDNESDAY...BUT NOT
ENOUGH MOISTURE TO SUPPORT ANYTHING MORE THAN CLOUDS. FURTHER
OUT...STRONGER WAVE ARRIVES ON FRIDAY PRECEEDED BY WARMUP. NOT MUCH
TIME TO DIVE INTO EXTENDED AND LITTLE CHANGES EXPECTED TO CURRENT
GRIDS BEYOND DAY 3.

COORDINATED WITH ARX...LOT AND ILX...THANKS.

.DVN...
IA...WINTER WEATHER ADVISORY TODAY FOR NORTHEAST AND EAST CENTRAL
IA...INDEPENDENCE AND DUBUQUE DOWN TO SIGOURNEY TO WAPELLO
IL...WINTER WEATHER ADVISORY TODAY FOR NORTHWEST IL...GENERALLY
ALONG AND NORTH OF I-80.
MO...NONE.

DLS
Hazardous weather outlook, Jan 28, 5:57 AM CST, 4 hours 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 AM CST TUE JAN 28 2003

...A WINTERY MIX OF PRECIPITATION TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

FREEZING RAIN AND SLEET WILL DEVELOP NORTH OF HIGHWAY 30 BY MID
MORNING. THE PRECIPITATION WILL THEN MIX WITH AND CHANGE OVER
TO SNOW BY MIDDAY. FROM HIGHWAY 30 SOUTH TO HIGHWAY 34...THE
MIXED PRECIPITATION WILL DEVELOP BY LATE MORNING WITH A CHANGE
OVER TO SNOW OCCURRING IN THE AFTERNOON. FURTHER SOUTH...RAIN WILL
BEGIN AROUND MIDDAY AND MAY BEGIN WITH A BRIEF PERIOD OF FREEZING
RAIN. FREEZING PRECIPITATION MAY RESULT IN ICE ACCUMULATIONS UP TO A
TENTH OF AN INCH BEFORE THE CHANGE OVER TO SNOW TAKES PLACE. THE
GREATEST RISK FOR ICE ACCUMULATION WILL BE NORTH OF INTERSTATE 80.
ALSO NORTH OF INTERSTATE 80...SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES
WILL BE POSSIBLE BEFORE SNOW EXITS THE AREA THIS EVENING. AMOUNTS
OF A DUSTING UP TO AN INCH WILL BE POSSIBLE FURTHER TO THE SOUTH.

THE PRECIPITATION WILL OCCUR TODAY AS AN UPPER LEVEL DISTURBANCE
MOVES OVER THE REGION. THIS DISTURBANCE WILL CAUSE A COLD FRONT
TO DEVELOP AND MOVE SOUTH ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
CHANCE OF SNOW OR POSSIBLY FREEZING RAIN THURSDAY NIGHT AND EARLY
FRIDAY ACROSS THE OUTLOOK AREA. THIS WILL OCCUR AS AN UPPER LEVEL
DISTURBANCE AND SURFACE FRONTAL SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY INFORMATION ON SNOWFALL AND ICE ACCUMULATION
TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Jo Daviess

When
January 28, 10:00 AM CST to 5:00 PM CST
Where
Jo Daviess forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
January 28, 10:00 AM CST to 5:00 PM CST
Where
Carroll forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Storm, Stephenson

When
January 28, 10:00 AM CST to 5:00 PM CST
Where
Stephenson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Storm, Whiteside

When
January 28, 10:00 AM CST to 5:00 PM CST
Where
Whiteside forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341540, 5341541, 5341542, 5341543.